Virginia, 2021Damaging Winds in Virginia, March 28, 2021
March 28, 2021 · NWS LWX · 2 events in 2 counties and zones
Brief clearing occurred ahead of a strong cold front, spawning a line of thunderstorms that producing wind gusts of around 50 to up to 70 mph as it tracked across northern Maryland and extreme northwestern Virginia during the mid to late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief clearing occurred ahead of a strong cold front, spawning a line of thunderstorms that producing wind gusts of around 50 to up to 70 mph as it tracked across northern Maryland and extreme northwestern Virginia during the mid to late afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 28, 1:43 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 28, 1:43 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
243 PM EDT Sun Mar 28 2021
.SYNOPSIS...
A strong cold front will pass through the area late this
afternoon and early this evening. Severe thunderstorms are
possible ahead of the cold front. High pressure will return
Monday before moving offshore Tuesday. Low pressure and its
associated cold front will likely impact the area Wednesday
before surface high and an upper-level trough build overhead for
late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Still a wait and see situation on whether will have deep
convection develop ahead of a strong cold front now crossing the
Appalachian Mountains. Latest satellite imagery shows holes in
the cloud cover in northern VA and central MD, but significant
convective inhibition still remains given presence of stable
wave clouds. A recently arrived Suomi-NPP 1735Z NUCAPS sounding
near Fredericksburg confirms this with about 101 J/kg of CINH.
NUCAPS soundings from a NOAA-20 pass around 1827Z will give a
better idea on potential convective evolution next several
hours. Regardless, looks like we'll see a shallow narrow
rainband accompany the front late this afternoon (21Z- 23Z) with
gusty winds with the strongest winds in the post- frontal
environment (around 20Z in the mtns, 21Z- 23Z Rt 15 corridor)
and exiting the bay after 23Z. Looks like freq gusts 35-40 kt
will be common through this evening, before winds begin to
gradually abate after midnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Cooler and breezy Monday under building high pressure. Cold at
night under clear skies and very dry air mass. Next system will
bring showers to the area late Tue night through the day
Wednesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A strengthening upper-level shortwave will approach from the west
during the day on Wednesday, driving a strong cold front towards the
region. Very warm and moist air will stream into the region ahead of
this front in southerly flow. Expect showers and clouds for much of
the day as this front approaches. Then, low pressure looks to
develop along the front somewhere in the Mid-Atlantic region. This
could lead to some heavier elements nearby, especially amid 1.5"+
PWATs. This could perhaps lead to some flooding issues, particularly
in our southern zones. Thanks to the southerly flow ahead of the
cold front, expect highs to be well into the 60s, even amid all of
the clouds and showers.
The front will rapidly drop temperatures Wednesday night into the
30s and low 40s. Over the higher elevations, do expect to see a
changeover to snow Wednesday night, with some minor accumulations
possible.
Strong Arctic high pressure mvoes towards the region slowly
on Thursday and Friday while the upper trough also slowly moves
across the region. This will lead to 2 very chilly days, with highs
well below average (only reaching the mid 40s).
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A broken line of showers will accompany a strong cold front in
the 21Z-23Z time frame with gusty west winds. Strongest gusts
will occur in the post-frontal environment with freq gusts
35-40kt through this evening, then gradually diminishing
overnight through Monday.
Sub-VFR conditions expected on Wednesday as a strong cold front
brings showers to the region. Gusty winds ahead of the front out of
the southwest will turn gustier and out of the west Wednesday night
into Thursday. However, VFR conditions are expected to return during
that time and continue for the next several days afterward.
&&
.MARINE...
Gale conditions are expected behind a frontal passage early
this evening and Small Craft conditions through tomorrow.
Small Craft Advisories are possible on Wednesday before
becoming likely on Wednesday night and Thursday as a strong cold
front pushes through the region. Winds could even potentially
approach Gale Force Wednesday night and especially Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
DCZ001.
MD...Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
MDZ005-006-008-011-013-014-503>508.
Wind Advisory until 4 AM EDT Monday for MDZ001-003-004-501-502.
VA...Wind Advisory until 4 AM EDT Monday for VAZ507-508.
Wind Advisory from 8 PM this evening to 4 AM EDT Monday for
VAZ052>054-506.
Wind Advisory until 4 AM EDT Monday for VAZ025>031-040-501-
503>505.
WV...Wind Advisory until 4 AM EDT Monday for WVZ050>053-055-501>506.
MARINE...Gale Warning until 6 AM EDT Monday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/CJL
MARINE...LFR/CJLHazardous weather outlook, Mar 28, 9:04 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Sun Mar 28 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-291000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1004 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging winds are possible
this afternoon and early evening. An isolated tornado is also
possible.
A Gale Warning is in effect for the waters today and tonight.
A Wind Advisory is in effect for the Washington and Baltimore
Metropolitan areas as well as northeastern Maryland tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-291000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1004 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging winds are possible
this afternoon. An isolated tornado is also possible.
A Wind Advisory is in effect for the Blue Ridge Mountains today,
and for all along and west of the Blue Ridge Mountains as well as
northern and central Maryland and northern Virginia tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ001-501-502-VAZ503-504-WVZ501>506-291000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1004 AM EDT Sun Mar 28 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for the outlook area from 2 PM this
afternoon until 4 AM Monday.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon.
In the hours before
Local storm report, Mar 28, 3:27 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 SE HAGERSTOWN 39.62N 77.71W
03/28/2021 M58 MPH WASHINGTON MD MESONET
&&
EVENT NUMBER LWX2103725
DHLocal storm report, Mar 28, 3:31 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
431 PM EDT SUN MAR 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM NON-TSTM WND DMG 1 WNW LUKE 39.48N 79.07W
03/28/2021 GARRETT MD EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN ON SAVAGE RIVER
ROAD. ROAD CLOSED.
&&
EVENT NUMBER LWX2103726
CPBThunderstorm Wind, Clarke
- When
- March 28, 3:34 PM EST
- Where
- Clarke County, 4.24 mi SE of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.103, -77.919
A large tree was blown down in the 1300 block of VA-606 River Road.
Thunderstorm Wind, Loudoun
- When
- March 28, 3:36 PM EST
- Where
- Loudoun County, 1.18 mi WSW of Loudoun Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.311, -77.718
A tree was blown down on VA-683 Branchriver Road near VA-671 Harpers Ferry Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 28, 20212 deaths · 2 events
- Strong Wind in Wisconsin, March 28, 20212 deaths · 1 event
- Rip Current in Florida, March 28, 20211 death · 1 injured · 1 event
- Dust Storm and High Wind in Washington, March 28, 202110 injured · $410,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, March 28, 2021$154,000 · 65 kt wind · 21 events
- Damaging Winds in South Carolina, March 28, 2021$65,000 · 60 kt wind · 22 events
- Tornado and Damaging Winds in Alabama, March 28, 20212 injured · $5,000 · EF1 · 21 events
- High Wind and Strong Wind in Idaho, March 28, 2021$100,000 · 57 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, March 28, 20211 injured · $45,000 · 50 kt wind · 11 events
- Damaging Winds in New Jersey, March 28, 202161 kt wind · 46 events
- Wildfire and High Wind in Montana, March 28 to 29, 202176 kt wind · 43 events
- High Wind in Idaho, March 28 to 29, 2021$35,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940214, 940215.